The US study found that musculoskeletal problems, including arthropathies, dislocations and sprains, were up to 20% more common among statins users.
The results are the first to link statins to these conditions and 'indicate that the full spectrum of statin adverse events has not been fully explored’, researchers said.
The findings will help clinicians weigh up the risks of the preventive treatment, particularly when considering prescribing statins to younger patients, they said.
The full effects of statins on the musculoskeletal system are unknown, although muscle weakness, muscle cramps, and tendinous diseases are recognised adverse events.
Dr Ishak Mansi of the VA North Texas Health Care System in Dallas, Texas and colleagues examined data on 46,249 patients aged 30-85 in a military healthcare system.
Participants included both active and veteran soldiers.
Researchers identified 6,967 patients taking statins for at least 90 days in 2005 and matched them to 6,967 similar non-users.
Findings are 'concerning'
Treatments included simvastatin, atorvastatin, pravastatin, rosuvastatin, and fluvastatin or lovastatin.
Patients who took statins saw a 19% higher rate of all musculoskeletal conditions; a 13% increased risk of dislocations, strains and sprains; and a 9% rise in reports of pain. Further analyses found arthropathies were more likely among statin users.
The results showed treating 47 patients with statins would lead to one extra musculoskeletal condition.
Study authors said statins might interfere with metabolic processes in the body, causing myopathies and tendinopathies that may result in soft-tissue injuries.
They said 'information about the full spectrum of statin adverse events will provide more complete data for cost-benefit and cost-effectiveness analyses of statin use'.
They added: 'These findings are concerning because starting statin therapy at a young age for primary prevention of cardiovascular diseases has been widely advocated.'